Something has killed a number of people over the course of the past four months, and authorities haven’t been able to determine what it is.
In a telephone interview, Barb McLintock, a spokesperson for the B.C. Coroners Service, said these deaths “looked like a drug overdose”. But toxicology reports came back negative for drugs such as heroin, fentanyl, and cocaine.
“We have a few cases…in which we have what appears to be a drug overdose—as in the scene looks like a drug-overdose death—but the first round of toxicology hasn’t come back positive for a drug overdose,” she said.
McLintoch told the Straight the coroners service has “about 10” cases like this that have accumulated during “the last three or four months”.
She said what the negative tests could mean is that although these people were not killed by a drug like heroin or fentanyl, for which they were tested, they may have been killed by a similar drug that the B.C. Coroners Service is presently not equipped to find in the tests it is able to run.
That could mean that what killed those people is carfentanil, a synthetic opioid similar to fentanyl but roughly 100 times more toxic.
“We’ve been holding those samples and they will be tested for carfentanil when that [test] becomes available,” McLintock said.
She noted that this would not happen until sometime in January. “Fingers crossed, because these things are always more complicated than you hope they will be,” McLintock added. “Then they will be able to do a routine test for carfentanil.”
Meanwhile, a statistical sample of 911 calls placed from one block in the Downtown Eastside suggests something there changed at roughly the same time as when the mysterious cases of which McLintock spoke began to show up at the coroner’s office.
The data tracks overdose and/or poisoning events on the 100-block of East Hastings Street, which is home to Vancouver’s first supervised-injection facility, Insite, as well as a number of low-income hotels.
It shows that from January to September—a period by which time fentanyl was already identified as a major problem—the number of calls placed to 911 remained relatively stable.
During the first eight months of 2016, the number of 911 calls for drug overdoses placed from that block was less than 40 per month (with the exception of June).
Then in September, the number of overdose calls jumped to 74. Then to 93 in October and to 155 in November.
In a telephone interview, Laura Shaver, president of the Vancouver Area Network of Drug Users (VANDU), said anecdotal reports match those statistics.
“We’ve seen it over the last couple months; it has gotten really scary,” she told the Straight. “It’s possible that carfentanil is what it is.”
Shaver noted that in June—just two months before apparent drug-overdoses began testing negative for drugs at the coroner’s office and overdose calls to 911 began to spike in the Downtown Eastside—authorities seized one kilogram of carfentanil at Vancouver International Airport.
More recently, on November 29, the coroners service confirmed that carfentanil was found near the body of a man who died in East Vancouver two weeks earlier. (That test was conducted at a federal lab in Ottawa.)
The Vancouver Police Department also noticed a change in overdose-response volumes at about the same time.
“It’s hard to deny the fact that something is going on,” said spokesperson Const. Brian Montague. “I can only come up with theories. One of them is that there is less heroin out there and more users that are actively seeking out fentanyl.”
He said the VPD first found carfentanil in Vancouver in September and suspects that more recent test results will come back positive for that substance.
Brian Twaites is an advanced-care paramedic with the B.C. Ambulance Service who works in the Downtown Eastside. He described the situation there as “pandemonium”.
“A few weeks ago, I did 21 [overdose] responses myself in a 12-hour period,” he said. “And those are in-depth calls. The people aren’t breathing.”
Twaites emphasized that not only are paramedics responding to more calls but, very often, each overdose is more complicated and taking longer than it did one or two years ago.
“It’s taking way more of the Narcan or naloxone to reverse the drugs,” he explained. “We used to give a minute dose of 0.4 milligrams of Narcan and people would wake up. Now, we are seeing people require extremely high doses—three milligrams, four milligrams, or being on Narcan infusions in the hospital—because this stuff is so potent. It’s a huge increase, five times the normal dose.”
Twaites said it is all taking a toll on first responders.
“It’s a taxing thing, physically, just because you are so busy,” he explained. “It’s taxing emotionally as well. It’s sad. Drug addiction is a horrible thing. It gets to me.”
During the first 10 months of 2016, 622 people in B.C. died of an illicit-drug overdose. That’s up from 510 in 2015 and 370 the year before. Fentanyl has been detected in about 60 percent of deaths this year.
Month-to-month numbers dipped last summer, prompting authorities to suggest the situation was improving. But in September, deaths increased from 49 the previous month to 57, and then to 63 in October. Although statistics for November have not yet been realized, authorities have signaled that the recent increase in deaths is expected to continue.
Shaver argued that with Vancouver’s opioid supply so poisoned by fentanyl and now, possibly, carfentanil, the only solution is to legalize and regulate hard drugs, including heroin.
“Drug use has always been here and drug use will always be here,” she said. “As long as there is a market for opioids, then this drug is going to be there to kill people. The only thing that is going to help to combat this is to actually give people the appropriate opioid-replacement therapy that they need, or prescription heroin.”